|Year : 2016 | Volume
| Issue : 2 | Page : 141-143
Neuroleptic malignant syndrome induced by concomitant use of risperidone and quetiapine
Mustafa Volkan Demir1, Tuba Ozturk Demir2, Selcuk Yaylaci3, Huseyin Yildiz1, Ibrahim Tayci1, Mustafa Baydar1
1 Department of Internal Medicine, Malatya State Hospital, Malatya, Turkey
2 Department of Emergency Medicine, Faculty of Medicine, University of Inonu, Malatya, Turkey
3 Department of Internal Medicine, Rize Findikli State Hospital, Rize, Turkey
|Date of Web Publication||29-Feb-2016|
Mustafa Volkan Demir
Department of Internal Medicine, Malatya State Hospital, Malatya
Source of Support: None, Conflict of Interest: None
Neuroleptic malignant syndrome (NMS) is a rare but life-threatening condition induced by neuroleptic medications. In severe cases, NMS can rapidly lead to death. NMS is reported less frequently now-a-days with the advent of new antipsychotic drugs. We discuss 20-year-old male patient with NMS induced by risperidone and quetiapin.
Keywords: Neuroleptic malignant syndrome, quetiapine, risperidone
|How to cite this article:|
Demir MV, Demir TO, Yaylaci S, Yildiz H, Tayci I, Baydar M. Neuroleptic malignant syndrome induced by concomitant use of risperidone and quetiapine. CHRISMED J Health Res 2016;3:141-3
|How to cite this URL:|
Demir MV, Demir TO, Yaylaci S, Yildiz H, Tayci I, Baydar M. Neuroleptic malignant syndrome induced by concomitant use of risperidone and quetiapine. CHRISMED J Health Res [serial online] 2016 [cited 2021 Apr 17];3:141-3. Available from: https://www.cjhr.org/text.asp?2016/3/2/141/177643
| Introduction|| |
Neuroleptic malignant syndrome (NMS) is a rare but life-threatening condition induced by neuroleptic medications. Its main symptoms include the rapid onset of fever, severe extrapyramidal symptoms, autonomic nervous system dysfunction, and impaired consciousness. NMS is a fatal reaction to neuroleptics which occurs in 0.02–3% of patients on neuroleptics and has a mortality risk of 10–20% respectively. Bromocriptine, dantrolene, and benzodiazepines are drugs that may be tried in the treatment of NMS. The motor and behavioral symptoms include muscular rigidity, akinesia, dystonia, agitation, and obtundation. The autonomic symptoms include high fever, sweating and increased pulse and blood pressure. Laboratory findings include an increased white blood cell (WBC) count and increased levels of creatine phosphokinase (CPK), liver enzymes, plasma myoglobin and myoglobinuria, occasionally associated with the renal failure. Bromocriptine, dantrolene, and benzodiazepines are drugs that may be tried in the treatment of NMS., With the advent of new antipsychotic drugs, frequency of NMS is decreasing. We want to highlight “New generation antipsychotic drugs can cause NMS in any dose and bromocriptine's efficiency in the treatment of NMS.” in this case report.
| Case Report|| |
A 20-year-old male was admitted to the emergency clinic with the complaints of fever, perspiration, generalized stiffness and restlessness and insomnia for 2 days. There was mental retardation in his medical history. He was using quetiapine 100 mg tablet once daily, risperidone 4 mg tablet twice a day and akineton 2 mg tablet once daily. We learned that he was living in nursing home, and we confirmed he was using this drugs regular for 2 years.
On examination, the patient was confused, not oriented to time and place. The pupils were normal size and reactive to light. Planters were flexor both sides. He was agitated and was pulling intravenous (IV) lines. His temperature was 38°C, blood pressure 180/90 mm of Hg, heart rate 108/min, and respiratory rate 16/min. His blood investigations revealed WBC count of 14,000/mm 3 (normal range: 4500–10,500/mm 3), hemoglobin: 10 g/dl (normal range: 12–16 g/dl), serum CPK: 2754 IU/L (normal range: 30–200 IU/L), sodium: 122 mmol/L (normal range: 135–145 mmol/L), chlorine: 92 mmol/L (normal range: 98–109 mmol/L). Cranial computerized tomography was normal. He was admitted to internal medicine intensive care unit.
Lumbar puncture was performed to exclude the possibility of encephalitis; examination of the extracted cerebrospinal fluid found no abnormalities. Neuroimaging was normal. NMS was suspected. Other differential diagnoses such as meningitis, encephalitis, substance/overdose or withdrawal, metabolic disturbances, seizure, and heat stroke were ruled out. Serotonin syndrome was ruled out because of presence of severe rigidity, absence of hyperreflexia, clonus and diarrhea. There was no use of serotonergic reuptake inhibitors. Lethal catatonia was ruled out because patient did not have initial psychotic symptoms.
Levenson's criteria which are widely accepted, have been used for diagnosing NMS. Our patient satisfied all the major and minor criteria of Levenson's. He was diagnosed as a case of NMS. Quetiapine and risperidone were discontinued. Patient was given saline for hydration and hyponatremia. Cold water sponging was done regularly to control hyperthermia. Bromocriptine 15 mg in three divided doses through nasogastric tube and IV diazepam 10 mg/day in two divided doses was started. The recovery was complete at the end of 10 days. Bromocriptine was tapered off and the patient was maintained on diazepam 5 mg oral tablet. The patient was discharged.
| Discussion|| |
Our case's remarkable feature is the timing of onset of the symptoms of NMS after starting antipsychotic drug. In a study, the average time to onset of symptoms in NMS was 4.8 days. Caroff et al. reported onset of NMS within 24 h after initiation of antipsychotic drugs in about 16% of cases, within a week in 66% of cases and within 30 days in virtually all cases. Our patient was using quetiapine 100 mg tablet one a day, risperidone 4 mg tablet twice a day and akinetone 2 mg tablet one a day. We learned that he was living in nursing home and we confirmed by the nurse that there was no dose change for the last 1 year. There is no unique method of dosing (i.e., high vs. low dose, rapid increase, drug withdrawal) that would more likely herald NMS associated with a neuroleptic drug.
A systematic review study reports this statistical analysis (n = 155): 42 cases of NMS were induced by olanzapine, 44 by risperidone, 19 by quetiapine, 36 by clozapine, and 14 by aripiprazole. Our patient was using quetiapine 100 mg tablet one a day and risperidone 4 mg tablet twice a day. We think concomitant use of this drugs increase the risk of NMS like our case.
The rigidity and hyperthermia in NMS contribute to muscle damage and necrosis, which is reflected in elevated blood levels of CPK. In our case, CPK level increased up to 28136 IU/L (normal range: 30–200 IU/L). Early diagnosis and agressive fluid replacement prevented renal failure.
Treatment of NMS is mainly supportive; it is directed toward controlling the rigidity and hyperthermia and preventing complications (e.g., respiratory failure, and renal failure). The value of other interventions, such as dantrolene, amantadine, bromocriptine and electroconvulsive therapy is uncertain. The most important intervention is to discontinue all antipsychotics. Antipyretics, evaporative cooling, ice packs, and cooled IV fluids can be used to reduce hyperthermia. Aggressive fluid resuscitation and alkalization of urine can help prevent acute renal failure and enhance excretion of muscle breakdown products. Quetiapine and risperidone were discontinued in our case. Bromocriptine 15 mg in three divided doses and IV diazepam 10 mg/day in two divided doses was started. The recovery was complete at the end of 10 days and patient was discharged.
NMS can be a fatal condition if not detected early. The most important intervention is to discontinue all antipsychotics. Early diagnosis and aggressive fluid resuscitation can help prevent acute renal failure and enhance excretion of muscle breakdown products. Bromocriptine can be usefull like our case. Concomitant use of antipsychotic drugs increase the risk of NMS. Psychiatrists must be more careful in this regard.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Chen J, Zhi S. A case of neuroleptic malignant syndrome induced by perospirone. Shanghai Arch Psychiatry 2013; 25:387-9.
Raval CM, Tiwari DS, Panchal BN, Vala AU. Typical neuroleptic malignant syndrome presented in patient on maintenance quetiapine. Indian J Psychol Med 2014;36:88-90.
Levenson JL. Neuroleptic malignant syndrome. Am J Psychiatry 1985;142:1137-45.
Shalev A, Munitz H. The neuroleptic malignant syndrome: Agent and host interaction. Acta Psychiatr Scand 1986;73:337-47.
Caroff SN, Mann SC, Lazarus A, Sullivan K. Neuroleptic malignant syndrome: Diagnostic issues. Psychiatr Ann 1991;21:130-47.
Belvederi Murri M, Guaglianone A, Bugliani M, Calcagno P, Respino M, Serafini G, et al.
Second-generation antipsychotics and neuroleptic malignant syndrome: Systematic review and case report analysis. Drugs R D 2015;15:45-62.
Vörös V, Osváth P, Fekete S, Tényi T. Antipsychotics and rhabdomyolysis. Differential diagnosis and clinical significance of elevated serum creatine kinase levels in psychiatric practice. Psychiatr Hung 2009;24:175-84.
Rosenberg MR, Green M. Neuroleptic malignant syndrome. Review of response to therapy. Arch Intern Med 1989;149:1927-31.